FDA Plans Multi-Year Investigation Into Rare Side-Effect of Heparin
Posted 20 June 2013 | By
The US Food and Drug Administration (FDA) has announced that it will give researchers a quarter of a million dollars to help identify the source of a major safety risk now affecting heparin products.
Heparin, a mixture of non-standard-length polysaccharides, acts as an anticoagulant under normal circumstances. However, a notable side effect known as heparin-induced thrombocytopenia (HIT) results in a decrease of platelets in the blood resulting in the release of abnormal blood clots, most often after a major trauma like surgery or a broken bone.
Compounding the difficulty of finding out the cause of this side effect is the lack of pure component heparin standards, FDA explained in its 20 June 2013 Federal Register announcement on the grant funding. As a result, the agency said it is bringing together several entities, including the University of North Carolina and researchers from around the country, to study three different scenarios:
- synthesis of heparin chains of the same length, sulfation pattern and conformation
- synthesis and physicochemical characterization of heparin and heparin- platelet factor 4 (PF4) complexes
- an HIT-immunogenicity animal model
"FDA believes that this combination of skills and expertise has the potential to make pure standards, fully characterize the standards, create and characterize PF4-heparin standard aggregates and assess their propensity to elicit an immune response in an animal model," the agency said, adding that the research is "unique" and unable to be conducted at any other laboratories in the US.
FDA said the project funding will total $250,000 per year for as many as five years.
Federal Register Posting